The Dangers of Long-Term Gabapentin Abuse
Gabapentin is a medication that belongs to a class of drugs known as anticonvulsants. It is primarily used to control certain types of seizures in individuals who suffer from epilepsy. Gabapentin may also be used to relieve the pain stemming from postherpetic neuralgia by changing the way your body responds to pain.
While gabapentin can be highly beneficial for those who are prescribed the medication, the abuse of this drug can be dangerous and even deadly. In fact, surveys demonstrate 40% of people prescribed gabapentin are abusing the substance by taking more than their recommended dose.
Long-term gabapentin abuse can lead to an array of dangerous consequences, including addiction, overdose, and the development of seizures. Being aware of these risks can prevent you from misusing the substance and encourage you to get the treatment you need.
What Does Gabapentin Treat?
Gabapentin is intended for the treatment of seizure disorders and nerve pain. Doctors have been jumping on the opportunity to provide their patients with a non-opioid medication to treat their pain because these alternatives are thought to be less addictive than opioids. However, there are tons of off-label uses for the medication as well.
The off-label uses for gabapentin include:
- Sleep disorders
- Sciatic back pain
- Diabetic neuropathy
- Migraine prophylaxis
- Restless leg syndrome
- Hot flashes
- Mood disorders
- Post-traumatic stress disorder (PTSD)
Unfortunately, gabapentin is often misused for a variety of reasons. Some individuals mix gabapentin with opioid substances to increase the effects they are seeking. Other people may misuse the drug in an attempt to self-medicate their mental health symptoms.
If you or a loved one are misusing this substance for any reason, it is important to be aware of the risks of long-term gabapentin abuse.
Can You Get High on Gabapentin?
For a long time, experts did not think there was an abuse potential for gabapentin. The medication was marketed as a safe alternative to opioid pain relievers for this reason. Unfortunately, gabapentin is commonly abused by people who have an increased risk for substance abuse.
It is possible to get high on gabapentin. People abusing this drug are doing so to elicit the following effects:
- Feelings of relaxation and calmness
- Elevated mood
- Intoxication similar to that of alcohol
- Reduced inhibition
- Increased sociability
Gabapentin is often combined with other substances to increase the effects. For example, many people mix this drug with opioids, benzodiazepines, marijuana, stimulants, and alcohol. If you or a loved one frequently abuse gabapentin, you need to be aware of the risks associated with mixing the substance, as it can increase your likelihood of addiction and overdose.
Risks of Long-Term Gabapentin Abuse
The long-term abuse of any substance is dangerous, but with gabapentin, you could be at risk of experiencing life-threatening overdoses and even seizures. Being aware of the dangers of long-term gabapentin abuse can motivate you to get the help you need.
The risks of long-term gabapentin abuse include:
When you abuse gabapentin over an extended time, your brain and body begin to rely on the substance to function properly. This means you are becoming physically dependent on the medication. If you find yourself having to increase the dosage to experience a desired effect and suffer from cravings or urges to use gabapentin, you are most likely suffering from an addiction.
One of the telltale signs of gabapentin addiction is developing withdrawal symptoms when you cannot use the drug. Gabapentin withdrawal symptoms include:
- High blood pressure
- Excessive sweating
- Issues with attention
- Restlessness and anxiety
If you or a loved one experience the symptoms of gabapentin withdrawal, you should seek help from a medical detox program. Attempting to detox at home can be extremely dangerous, especially if you experience seizures. Drug and alcohol detox centers can provide you with the medications and treatments necessary to overcome gabapentin withdrawal safely.
Because many people who abuse gabapentin either take large amounts or mix it with other substances, long-term gabapentin abuse increases your risk of experiencing an overdose. Gabapentin overdoses can be extremely dangerous, often causing life-threatening emergencies.
The symptoms of a gabapentin overdose include:
- Double or blurred vision
- Extreme confusion
- Extreme drowsiness
- Drooping eyelids
- Muscle weakness
- Bluish lips, tongue, or fingertips
- Sudden collapse/fainting
- Difficulty breathing
- Weak pulse
- Loss of consciousness
Extended gabapentin use may result in seizures. This most commonly occurs when someone is experiencing gabapentin withdrawal syndrome. Studies have found that long-term use can cause physiological dependence and withdrawal syndrome on cessation, characterized by diaphoresis, anxiety, confusion, and, rarely, seizures.
Seizures are most common among individuals who were taking gabapentin for a seizure disorder like epilepsy. If you or a loved one began abusing your gabapentin prescription after receiving it for the treatment of seizures, please speak to your doctor before abruptly quitting the medication. If you attempt to detox at home, you could experience life-threatening seizures without proper medical assistance.
Find Help for Gabapentin Abuse and Addiction
If you or a loved one suffer from gabapentin addiction, help is available. At South Carolina Addiction Treatment Center, we can provide you with the support and tools you need to maintain long-term recovery.
Contact us today for more information on our South Carolina substance abuse treatment programs.
Medically Reviewed: August 27, 2023
All of the information on this page has been reviewed and verified by a certified addiction professional.